Missouri, 2014

Hail in Missouri, May 22, 2014

May 22, 2014 · NWS LSX · 1 event in 1 county or zone

Scattered storms developed over southern Missouri. Some of the storms produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Scattered storms developed over southern Missouri. Some of the storms produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 22, 5:48 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 22, 5:48 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
648 PM CDT Thu May 22 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 335 PM CDT Thu May 22 2014

Convection continues to increase slowly over eastern KS in advance
of ill-defined shortwave.  Expect this activity to track E-SE into
the evening hours, working across mid MO/Ozarks and then tracking
into SE MO, with activity then weakening late this evening with
passage of shortwave and loss of daytime heating.  Have continued
some low PoPs after 06z which may be a bit overdone, however models
do suggest some very weak shortwave energy breaking through ridge
and trickling into the area during the predawn hours.   Very narrow
W-E band of showers draped across northern parts of the CWA attm
should dissipate heading into the early evening hours as stronger
convection develops over western and central MO.  Still a bit unsure
of where the northern edge of this primary area of convection will
set up, but for now have pretty much maintained going forecast
trends and gone with chance PoPs as far north as a KMJY-KSTL-KMVN
line for this.

Truett

.LONG TERM:  (Friday through Next Thursday)
Issued at 335 PM CDT Thu May 22 2014

The threat for convection on Friday should be across central and
southeast MO where more favorable low level moisture and instability
will exist just north of the old frontal boundary.  Drier and more
stable conditions will be across northeast MO and IL on the
southwestern periphery of the surface ridge moving slowly
southeastward through the Great Lakes region.  An easterly surface
flow will bring lower surface dewpoints into this area Friday night
leading to cooler low temperatures which should be at or slightly
below normal for late May.  The chance for showers/storms will
continue across central and southeast MO on Saturday as weak
shortwaves move east northeastward through the region, trying to
break down or weaken the mid-upper level ridge over the area.
Surface winds will become southerly on Sunday bringing warmer and
more humid air into the region.  The models generate more qpf across
MO Sunday afternoon with better low level moisture and instability
across this area.  The models continue to generate showers and
storms across our forecast region on Memorial Day as weak shortwaves
are ejected east northeastward ahead of the slow moving upper level
low moving into the Plains, and breaking down the mid-upper level
ridge over our area.  The GFS model sags a cold front southward into
our forecast area Tuesday and Tuesday night as the upper level low
weakens and moves southeastward through the southern Plains.
The latest ECMWF model does not appear to bring this front southward
into our forecast area, but is further north with the track of the
the upper level low bringing it into southwest MO by Wednesday.  The
ECMWF model has convection ahead of this feature as it moves it very
slowly eastward through southern MO.  With plenty of model
uncertainty will just include chance pops for much of the area for
Tuesday through Thursday.

GKS

&&

.AVIATION:  (For the 00z TAFs through 00z Friday Evening)
Issued at 647 PM CDT Thu May 22 2014

Area of showers and isolated thunderstorms across northern MO and
west central IL is expected to weaken as it shifts to the south
the next few hours. Have left the St. Louis metro TAF sites dry
for now. Additional storms are expected to develop the next few
hours from central into southeast Missouri, so will leave the VCTS
at KCOU. MVFR conditions are possible with the heavier cores. The
cold front has moved south of the area and is expected to through
the period. Dry and VFR conditions are expected.

Specifics for KSTL: Area of showers and scattered thunderstorms
north of terminal are expected to dissipate. Otherwise dry and VFR
conditions are expected next 30 hours.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 22, 2:32 PM CST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
332 PM CDT THU MAY 22 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
332 PM CDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. THERE MAY BE A FEW
STRONG STORMS...CAPABLE OF PRODUCING SMALL HAIL AND STRONG WIND
GUSTS ACROSS SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH WEDNESDAY
ACROSS PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

GKS

In the hours before

Special weather statement, May 22, 7:22 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
822 PM CDT THU MAY 22 2014

MOZ084-099-230200-
IRON MO-REYNOLDS MO-
822 PM CDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REYNOLDS AND IRON
COUNTIES UNTIL 900 PM CDT...

AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OATES...OR 24 MILES WEST OF IRONTON...MOVING
EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OATES...
  BELLEVIEW...

THIS STORM WILL ALSO IMPACT ELEPHANT ROCKS STATE PARK...JOHNSONS
SHUT-INS STATE PARK AND TAUM SAUK MOUNTAIN STATE PARK.

BYRD
Special weather statement, May 22, 7:59 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
859 PM CDT THU MAY 22 2014

MOZ084-099-230245-
IRON MO-REYNOLDS MO-
859 PM CDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REYNOLDS AND IRON
COUNTIES UNTIL 945 PM CDT...

AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF OATES...OR 13 MILES WEST OF
IRONTON...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  IRONTON...
  GLOVER...
  HOGAN...
  PILOT KNOB...
  ARCADIA...

THIS STORM WILL ALSO IMPACT FORT DAVIDSON HISTORIC SITE...JOHNSONS
SHUT-INS STATE PARK AND TAUM SAUK MOUNTAIN STATE PARK.

BYRD

The radar

The St Louis radar (KLSX), 135 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Iron

When
May 22, 8:33 PM CST
Where
Iron County, 0.55 mi E of Grover
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.481, -90.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522196.